Tuesday, October 09, 2007

painkillers, caffeine may cause liver damage


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

According to the journal Chemical Research in Toxicology, preliminary research indicates that people who take in large quantities of painkillers containing acetaminophen and ingest large amounts of caffeinated beverages may be at increased risk for liver damage. Migraine medications that intentionally mix acetaminophen and caffeine are also suspected of increasing the risk of liver damage when taken in large quantities. This would include over the counter medications such as Excedrin and prescription medications such as Fioricet. The danger is similar to that of consuming alcohol and acetaminophen, which scientists have warned about for many years.

Mixing Large Doses of Common Painkiller and Caffeine May Increase Risk of Liver Damage
"People should be informed about this potentially harmful interaction," Nelson says. "The bottom line is that you don't have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol."

Nelson points out that the bacteria used in the study were exposed to 'megadoses' of both acetaminophen and caffeine, much higher than most individuals would normally consume on a daily basis. Most people would similarly need to consume unusually high levels of these compounds together to have a dangerous effect, but the toxic threshold has not yet been determined, he says.


While the danger to humans is not clear at this point, if you regularly consume this combination or have concerns about whether your medications are exposing you to this danger, please discuss this research with your doctor.

Technorati Tags: , , , , , , ,

Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail.

Photo Sharing and Video Hosting at Photobucket Content by Diana E. Lee.